Advanced Search
MyIDEAS: Login to save this article or follow this journal

Ex Ante Bond Returns and the Liquidity Preference Hypothesis

Contents:

Author Info

  • Jacob Boudoukh

    (Stern School of Business, New York University and the NBER,)

  • Matthew Richardson

    (Stern School of Business, New York University and the NBER,)

  • Tom Smith

    (Australian Graduate School of Management, University of New South Wales,)

  • Robert F. Whitelaw

    (Stern School of Business, New York University)

Registered author(s):

    Abstract

    We provide a formal test of the liquidity preference hypothesis (LPH), that is, the monotonicity of ex ante term premiums, using nonparametric estimates that do not require a structural model for conditional expected returns. Although the point estimates of the term premiums are consistent with previous conclusions in the literature regarding violations of the LPH, the test statistics are generally insignificant, even when powerful conditioning information is used. These results illustrate the importance of correctly accounting for correlations across maturities and of formally testing the inequality restrictions implied by the LPH. Copyright The American Finance Association 1999.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.blackwell-synergy.com/servlet/useragent?func=synergy&synergyAction=showTOC&journalCode=jofi&volume=54&issue=3&year=1999&part=null
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by American Finance Association in its journal The Journal of Finance.

    Volume (Year): 54 (1999)
    Issue (Month): 3 (06)
    Pages: 1153-1167

    as in new window
    Handle: RePEc:bla:jfinan:v:54:y:1999:i:3:p:1153-1167

    Contact details of provider:
    Web page: http://www.afajof.org/
    More information through EDIRC

    Order Information:
    Web: http://www.afajof.org/membership/join.asp

    Related research

    Keywords:

    References

    No references listed on IDEAS
    You can help add them by filling out this form.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Delgado, Miguel A. & Escanciano, Juan Carlos, 2012. "Distribution-free tests of stochastic monotonicity," Journal of Econometrics, Elsevier, vol. 170(1), pages 68-75.
    2. Drakos, Konstantinos, 2001. "Fixed income excess returns and time to maturity," International Review of Financial Analysis, Elsevier, vol. 10(4), pages 431-442.
    3. Alexius, Annika, 2004. "Far Out on the Yield Curve," Working Paper Series 2004:12, Uppsala University, Department of Economics.
    4. Patton, Andrew J. & Timmermann, Allan, 2010. "Monotonicity in asset returns: New tests with applications to the term structure, the CAPM, and portfolio sorts," Journal of Financial Economics, Elsevier, vol. 98(3), pages 605-625, December.
    5. Jacob Boudoukh & Matthew Richardson & Richard Stanton & Robert Whitelaw, 1999. "A Multifactor, Nonlinear, Continuous-Time Model of Interest Rate Volatility," New York University, Leonard N. Stern School Finance Department Working Paper Seires 99-042, New York University, Leonard N. Stern School of Business-.
    6. Berghaus, Betina & B├╝cher, Axel, 2014. "Nonparametric tests for tail monotonicity," Journal of Econometrics, Elsevier, vol. 180(2), pages 117-126.
    7. Ostdiek, Barbara, 1998. "The world ex ante risk premium: an empirical investigation," Journal of International Money and Finance, Elsevier, vol. 17(6), pages 967-999, December.
    8. Jacob Boudoukh & Matthew Richardson, 1999. "A Multifactor, Nonlinear, Continuous-Time Model of Interest Rate Volatility," NBER Working Papers 7213, National Bureau of Economic Research, Inc.
    9. Wachter, Jessica A., 2006. "A consumption-based model of the term structure of interest rates," Journal of Financial Economics, Elsevier, vol. 79(2), pages 365-399, February.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:bla:jfinan:v:54:y:1999:i:3:p:1153-1167. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.